January  2019, 39(1): 483-502. doi: 10.3934/dcds.2019020

Uniqueness of limit cycles for quadratic vector fields

Departamento de Matemáticas, Universidad de Extremadura, Badajoz 06006, Spain

* Corresponding author: J. L. Bravo

Received  April 2018 Published  October 2018

Fund Project: The first two authors were partially supported by AEI/FEDER UE grant number MTM 2011-22751 and Junta de Extremadura grant GR15055 (Junta de Extremadura/FEDER funds). The third author was partially supported by the research group FQM-024 (Junta de Extremadura/FEDER funds) and by the project MTM2015-65764-C3-1-P (MINECO/FEDER, UE). The fourth author was partially supported by Junta de Extremadura grant GR15055 (Junta de Extremadura/FEDER funds).

This article deals with the study of the number of limit cycles surrounding a critical point of a quadratic planar vector field, which, in normal form, can be written as $x' = a_1 x-y-a_3x^2+(2 a_2+a_5)xy + a_6 y^2$, $y' = x+a_1 y + a_2x^2+(2 a_3+a_4)xy -a_2y^2$. In particular, we study the semi-varieties defined in terms of the parameters $a_1, a_2, ..., a_6$ where some classical criteria for the associated Abel equation apply. The proofs will combine classical ideas with tools from computational algebraic geometry.

Citation: José Luis Bravo, Manuel Fernández, Ignacio Ojeda, Fernando Sánchez. Uniqueness of limit cycles for quadratic vector fields. Discrete & Continuous Dynamical Systems - A, 2019, 39 (1) : 483-502. doi: 10.3934/dcds.2019020
References:
[1]

M. J. ÁlvarezA. Gasull and H. Giacomini, A new uniqueness criterion for the number of periodic orbits of Abel equations, J. Differential Equations, 234 (2007), 161-176. doi: 10.1016/j.jde.2006.11.004. Google Scholar

[2]

M. A. M. Alwash and N. G. Lloyd, Nonautonomous equations related to polynomial two dimensional systems, Proc. Roy. Soc. Edinburgh Sect. A, 105 (1987), 129-152. doi: 10.1017/S0308210500021971. Google Scholar

[3]

A. A. Andronov, E. A. Leontovich, I. I. Gordon and A. G. Maier, Qualitative Theory of Second-Order Dynamic Systems, Halsted Press (A division of John Wiley & Sons), Israel Program for Scientific Translations Jerusalem-London, 1973. Google Scholar

[4]

O. Bachmann, G.-M. Greuel, C. Lossen, G. Pfister and H. Schönemann, A Singular Introduction to Commutative Algebra, Springer, Berlin, 2007.Google Scholar

[5]

N. N. Bautin, On the number of limit cycles which appear with the variation of the coefficients from an equilibrium position of focus or centre type, American Math. Soc. Translation, 1954 (1954), 19pp. Google Scholar

[6]

J. L. BravoM. Fernández and A. Gasull, Limit cycles for some Abel equations having coefficients without fixed signs, Int. J. Bif. Chaos, 19 (2009), 3869-3876. doi: 10.1142/S0218127409025195. Google Scholar

[7]

J. L. Bravo and J. Torregrosa, Abel-like equations with no periodic solutions, J. Math. Anal. Appl., 342 (2008), 931-942. doi: 10.1016/j.jmaa.2007.12.060. Google Scholar

[8]

L. A. Cherkas, Number of limit cycles of an autonomous second-order system, Diff. Eq., 5 (1976), 666-668. Google Scholar

[9]

B. CollA. Gasull and J. Llibre, Some theorems on the existence, uniqueness and non existence of limit cycles for quadratic systems, J. Differential Equations, 67 (1987), 372-399. doi: 10.1016/0022-0396(87)90133-1. Google Scholar

[10]

D. Cox, J. Little and D. O'Shea, Ideals, Varieties, and Algorithms. An Introduction to Computational Algebraic Geometry and Commutative Algebra, Second Edition, Undergraduate Texts in Mathematics. Springer-Verlag, New York, 1997. doi: 10.1007/978-3-319-16721-3. Google Scholar

[11]

W. Decker, G. M. Greuel, G. Pfister and H. Schönemann, Singular 4-1-0 — A Computer Algebra System for Polynomial Computations, http://www.singular.uni-kl.de (2016).Google Scholar

[12]

G. F. D. Duff, Limit-cycles and rotated vector fields, Ann. of Math., 57 (1953), 15-31. doi: 10.2307/1969724. Google Scholar

[13]

H. Dulac, Détermination et intégration d'une certaine classe d'équations différentielles ayant pour point singulier un centre, Bull. Soc. Math. France, 32 (1908), 230-252. Google Scholar

[14]

A. Gasull and A. Guillamon, Limit cycles for generalized Abel equations, Int. J. Bif. Chaos, 16 (2006), 3737-3745. doi: 10.1142/S0218127406017130. Google Scholar

[15]

A. Gasull and J. Llibre, Limit cycles for a class of Abel equations, SIAM J. Math. Anal., 21 (1990), 1235-1244. doi: 10.1137/0521068. Google Scholar

[16]

P. GianniB. Trager and G. Zacharias, Gröbner bases and primary decomposition of polynomial ideals, Computational Aspects of Commutative Algebra, J. Symbolic Comput., 6 (1988), 149-167. doi: 10.1016/S0747-7171(88)80040-3. Google Scholar

[17]

J. Huang and Y. Zhao, Periodic solutions for equation $x' = A(t)x^m + B(t)x^n + C(t)x^l$ with $A(t)$ and $B(t)$ changing signs, J. Differential Equations, 253 (2012), 73-99. doi: 10.1016/j.jde.2012.03.021. Google Scholar

[18]

A. Lins Neto, On the number of solutions of the equation $\frac{d x}{dt} = \sum_{j = 0}^n a_j(t)x^j$, $0≤ t≤ 1$, for which $x(0) = x(1)$, Inv. Math., 59 (1980), 67-76. doi: 10.1007/BF01390315. Google Scholar

[19]

J. Llibre and Xiang Zhang, The non-existence, existence and uniqueness of limit cycles for quadratic polynomial differential systems, Proceedings of the Royal Society of Edinburgh: Section A Mathematics, (2017), 1-14. doi: 10.1017/S0308210517000221. Google Scholar

[20]

N. G. Lloyd, A note on the number of limit cycles in certain two-dimensional systems, J. London Math. Soc., 20 (1979), 277-286. doi: 10.1112/jlms/s2-20.2.277. Google Scholar

[21]

D. Mumford, Algebraic Geometry I: Complex Projective Varieties, Reprint of the 1976 Edition, Classics in Mathematics, Springer-Verlag, Berlin, 1995. Google Scholar

[22]

A. A. Panov, The number of periodic solutions of polynomial differential equations, Math. Notes, 64 (1998), 622-628. doi: 10.1007/BF02316287. Google Scholar

[23]

L. M. Perko, Differential Equations and Dynamical Systems, Third edition, Texts in Applied Mathematics 7, Springer–Verlag, New York [etc.], 2001. doi: 10.1007/978-1-4613-0003-8. Google Scholar

[24]

V. A. Pliss, Non-Local Problems of the Theory of Oscillations, Academic Press, New York, 1966. Google Scholar

[25]

V. G. Romanovski and D. S. Shafer, The Centre and Cyclicity Problems. A Computational Algebra Approach, Birkhäuser, 2009. doi: 10.1007/978-0-8176-4727-8. Google Scholar

[26]

J. Sotomayor, Curvas Definidas Por Equaçöes Diferenciais no Plano, IMPA, Rio de Janeiro, 1981. Google Scholar

show all references

References:
[1]

M. J. ÁlvarezA. Gasull and H. Giacomini, A new uniqueness criterion for the number of periodic orbits of Abel equations, J. Differential Equations, 234 (2007), 161-176. doi: 10.1016/j.jde.2006.11.004. Google Scholar

[2]

M. A. M. Alwash and N. G. Lloyd, Nonautonomous equations related to polynomial two dimensional systems, Proc. Roy. Soc. Edinburgh Sect. A, 105 (1987), 129-152. doi: 10.1017/S0308210500021971. Google Scholar

[3]

A. A. Andronov, E. A. Leontovich, I. I. Gordon and A. G. Maier, Qualitative Theory of Second-Order Dynamic Systems, Halsted Press (A division of John Wiley & Sons), Israel Program for Scientific Translations Jerusalem-London, 1973. Google Scholar

[4]

O. Bachmann, G.-M. Greuel, C. Lossen, G. Pfister and H. Schönemann, A Singular Introduction to Commutative Algebra, Springer, Berlin, 2007.Google Scholar

[5]

N. N. Bautin, On the number of limit cycles which appear with the variation of the coefficients from an equilibrium position of focus or centre type, American Math. Soc. Translation, 1954 (1954), 19pp. Google Scholar

[6]

J. L. BravoM. Fernández and A. Gasull, Limit cycles for some Abel equations having coefficients without fixed signs, Int. J. Bif. Chaos, 19 (2009), 3869-3876. doi: 10.1142/S0218127409025195. Google Scholar

[7]

J. L. Bravo and J. Torregrosa, Abel-like equations with no periodic solutions, J. Math. Anal. Appl., 342 (2008), 931-942. doi: 10.1016/j.jmaa.2007.12.060. Google Scholar

[8]

L. A. Cherkas, Number of limit cycles of an autonomous second-order system, Diff. Eq., 5 (1976), 666-668. Google Scholar

[9]

B. CollA. Gasull and J. Llibre, Some theorems on the existence, uniqueness and non existence of limit cycles for quadratic systems, J. Differential Equations, 67 (1987), 372-399. doi: 10.1016/0022-0396(87)90133-1. Google Scholar

[10]

D. Cox, J. Little and D. O'Shea, Ideals, Varieties, and Algorithms. An Introduction to Computational Algebraic Geometry and Commutative Algebra, Second Edition, Undergraduate Texts in Mathematics. Springer-Verlag, New York, 1997. doi: 10.1007/978-3-319-16721-3. Google Scholar

[11]

W. Decker, G. M. Greuel, G. Pfister and H. Schönemann, Singular 4-1-0 — A Computer Algebra System for Polynomial Computations, http://www.singular.uni-kl.de (2016).Google Scholar

[12]

G. F. D. Duff, Limit-cycles and rotated vector fields, Ann. of Math., 57 (1953), 15-31. doi: 10.2307/1969724. Google Scholar

[13]

H. Dulac, Détermination et intégration d'une certaine classe d'équations différentielles ayant pour point singulier un centre, Bull. Soc. Math. France, 32 (1908), 230-252. Google Scholar

[14]

A. Gasull and A. Guillamon, Limit cycles for generalized Abel equations, Int. J. Bif. Chaos, 16 (2006), 3737-3745. doi: 10.1142/S0218127406017130. Google Scholar

[15]

A. Gasull and J. Llibre, Limit cycles for a class of Abel equations, SIAM J. Math. Anal., 21 (1990), 1235-1244. doi: 10.1137/0521068. Google Scholar

[16]

P. GianniB. Trager and G. Zacharias, Gröbner bases and primary decomposition of polynomial ideals, Computational Aspects of Commutative Algebra, J. Symbolic Comput., 6 (1988), 149-167. doi: 10.1016/S0747-7171(88)80040-3. Google Scholar

[17]

J. Huang and Y. Zhao, Periodic solutions for equation $x' = A(t)x^m + B(t)x^n + C(t)x^l$ with $A(t)$ and $B(t)$ changing signs, J. Differential Equations, 253 (2012), 73-99. doi: 10.1016/j.jde.2012.03.021. Google Scholar

[18]

A. Lins Neto, On the number of solutions of the equation $\frac{d x}{dt} = \sum_{j = 0}^n a_j(t)x^j$, $0≤ t≤ 1$, for which $x(0) = x(1)$, Inv. Math., 59 (1980), 67-76. doi: 10.1007/BF01390315. Google Scholar

[19]

J. Llibre and Xiang Zhang, The non-existence, existence and uniqueness of limit cycles for quadratic polynomial differential systems, Proceedings of the Royal Society of Edinburgh: Section A Mathematics, (2017), 1-14. doi: 10.1017/S0308210517000221. Google Scholar

[20]

N. G. Lloyd, A note on the number of limit cycles in certain two-dimensional systems, J. London Math. Soc., 20 (1979), 277-286. doi: 10.1112/jlms/s2-20.2.277. Google Scholar

[21]

D. Mumford, Algebraic Geometry I: Complex Projective Varieties, Reprint of the 1976 Edition, Classics in Mathematics, Springer-Verlag, Berlin, 1995. Google Scholar

[22]

A. A. Panov, The number of periodic solutions of polynomial differential equations, Math. Notes, 64 (1998), 622-628. doi: 10.1007/BF02316287. Google Scholar

[23]

L. M. Perko, Differential Equations and Dynamical Systems, Third edition, Texts in Applied Mathematics 7, Springer–Verlag, New York [etc.], 2001. doi: 10.1007/978-1-4613-0003-8. Google Scholar

[24]

V. A. Pliss, Non-Local Problems of the Theory of Oscillations, Academic Press, New York, 1966. Google Scholar

[25]

V. G. Romanovski and D. S. Shafer, The Centre and Cyclicity Problems. A Computational Algebra Approach, Birkhäuser, 2009. doi: 10.1007/978-0-8176-4727-8. Google Scholar

[26]

J. Sotomayor, Curvas Definidas Por Equaçöes Diferenciais no Plano, IMPA, Rio de Janeiro, 1981. Google Scholar

Table 1.  Codimensions of the semi-varieties.
Case Point $c_p$ $c_I$
1a) $a_1=1$, $a_2=0$, $a_3=1$, $a_4=-3$, $a_5=0$, $a_6=0$. 4 4
1b) $a_1=1$, $a_2=1$, $a_3=-1$, $a_4=2$, $a_5=-4$, $a_6=1$. 4 4
2) $a_1=-1$, $a_2=\sqrt{14}$, $a_3=-2$,
$a_4=-1$, $a_5=-3 \sqrt{14}$, $a_6=0$.
3 3
3a) $a_1=-1$, $a_2=(201 + 2 \sqrt{1509})/58$,
$a_3=(-33 + 4 \sqrt{1509})/58$, $a_4=-1$,
$a_5=-16$, $a_6=(-201 - 2 \sqrt{1509})/58)$
3 3
3b) $a_1=0$, $a_2=0$, $a_3=0$, $a_4=1$, $a_5=-2$, $a_6=-1$. 5 5
4) $a_1=1$, $a_2=0$, $a_3=1/3$, $a_4=-1$, $a_5=-1$, $a_6=0$. 3 3
5a) $a_1=0$, $a_2=1$, $a_3=-15/16$,
$a_4=-53/16$, $a_5=(-941 - 31 \sqrt{7913})/512$, $a_6=1$.
1 1
5b) $a_1=0$, $a_2=(4096 - 7 \sqrt{1726})/16384$, $a_3=0$,
$a_4=-(58339673 + 28672 \sqrt{1726})/94666752$,
$a_5=-1$, $a_6=-2889/16384$.
2 2
5c) $a_1=1$, $a_2=4$, $a_3=-12$, $a_4=30$, $a_5=-15$, $a_6=1/2$ * 2
5d) $a_1=0$, $a_2=\sqrt{185}/32$, $a_3=0$,
$a_4=-1$, $a_5=-3 \sqrt{185}/32$, $a_6=-5/32$
2 2
5e) $a_1=0$, $a_2=2 \sqrt{2}$, $a_3=-1$, $a_4=0$, $a_5=-9 \sqrt{2}$, $a_6=8$ * 2
5f) $a_1=0$, $a_2=2/3$, $a_3=0$, $a_4=-1$, $a_5=-2$, $a_6=-1/3$ 3 2
5g) $a_1=0$, $a_2=1$, $a_3=-9/2$, $a_4=15/2$, $a_5=-15$, $a_6=8$ * 2
5h) $a_1=0$, $a_2=1$, $a_3=-8$, $a_4=35/2$, $a_5=-15$, $a_6=9/2$ * 2
Case Point $c_p$ $c_I$
1a) $a_1=1$, $a_2=0$, $a_3=1$, $a_4=-3$, $a_5=0$, $a_6=0$. 4 4
1b) $a_1=1$, $a_2=1$, $a_3=-1$, $a_4=2$, $a_5=-4$, $a_6=1$. 4 4
2) $a_1=-1$, $a_2=\sqrt{14}$, $a_3=-2$,
$a_4=-1$, $a_5=-3 \sqrt{14}$, $a_6=0$.
3 3
3a) $a_1=-1$, $a_2=(201 + 2 \sqrt{1509})/58$,
$a_3=(-33 + 4 \sqrt{1509})/58$, $a_4=-1$,
$a_5=-16$, $a_6=(-201 - 2 \sqrt{1509})/58)$
3 3
3b) $a_1=0$, $a_2=0$, $a_3=0$, $a_4=1$, $a_5=-2$, $a_6=-1$. 5 5
4) $a_1=1$, $a_2=0$, $a_3=1/3$, $a_4=-1$, $a_5=-1$, $a_6=0$. 3 3
5a) $a_1=0$, $a_2=1$, $a_3=-15/16$,
$a_4=-53/16$, $a_5=(-941 - 31 \sqrt{7913})/512$, $a_6=1$.
1 1
5b) $a_1=0$, $a_2=(4096 - 7 \sqrt{1726})/16384$, $a_3=0$,
$a_4=-(58339673 + 28672 \sqrt{1726})/94666752$,
$a_5=-1$, $a_6=-2889/16384$.
2 2
5c) $a_1=1$, $a_2=4$, $a_3=-12$, $a_4=30$, $a_5=-15$, $a_6=1/2$ * 2
5d) $a_1=0$, $a_2=\sqrt{185}/32$, $a_3=0$,
$a_4=-1$, $a_5=-3 \sqrt{185}/32$, $a_6=-5/32$
2 2
5e) $a_1=0$, $a_2=2 \sqrt{2}$, $a_3=-1$, $a_4=0$, $a_5=-9 \sqrt{2}$, $a_6=8$ * 2
5f) $a_1=0$, $a_2=2/3$, $a_3=0$, $a_4=-1$, $a_5=-2$, $a_6=-1/3$ 3 2
5g) $a_1=0$, $a_2=1$, $a_3=-9/2$, $a_4=15/2$, $a_5=-15$, $a_6=8$ * 2
5h) $a_1=0$, $a_2=1$, $a_3=-8$, $a_4=35/2$, $a_5=-15$, $a_6=9/2$ * 2
[1]

T. Diogo, P. Lima, M. Rebelo. Numerical solution of a nonlinear Abel type Volterra integral equation. Communications on Pure & Applied Analysis, 2006, 5 (2) : 277-288. doi: 10.3934/cpaa.2006.5.277

[2]

Liming Ling. The algebraic representation for high order solution of Sasa-Satsuma equation. Discrete & Continuous Dynamical Systems - S, 2016, 9 (6) : 1975-2010. doi: 10.3934/dcdss.2016081

[3]

Naeem M. H. Alkoumi, Pedro J. Torres. Estimates on the number of limit cycles of a generalized Abel equation. Discrete & Continuous Dynamical Systems - A, 2011, 31 (1) : 25-34. doi: 10.3934/dcds.2011.31.25

[4]

Yu-Hsien Chang, Guo-Chin Jau. The behavior of the solution for a mathematical model for analysis of the cell cycle. Communications on Pure & Applied Analysis, 2006, 5 (4) : 779-792. doi: 10.3934/cpaa.2006.5.779

[5]

Amelia Álvarez, José-Luis Bravo, Manuel Fernández. The number of limit cycles for generalized Abel equations with periodic coefficients of definite sign. Communications on Pure & Applied Analysis, 2009, 8 (5) : 1493-1501. doi: 10.3934/cpaa.2009.8.1493

[6]

Jacinto Marabel Romo. A closed-form solution for outperformance options with stochastic correlation and stochastic volatility. Journal of Industrial & Management Optimization, 2015, 11 (4) : 1185-1209. doi: 10.3934/jimo.2015.11.1185

[7]

Yueling Jia, Zhaohui Huo. Inviscid limit behavior of solution for the multi-dimensional derivative complex Ginzburg-Landau equation. Kinetic & Related Models, 2014, 7 (1) : 57-77. doi: 10.3934/krm.2014.7.57

[8]

Út V. Lê. Regularity of the solution of a nonlinear wave equation. Communications on Pure & Applied Analysis, 2010, 9 (4) : 1099-1115. doi: 10.3934/cpaa.2010.9.1099

[9]

Giuseppe Maria Coclite, Lorenzo di Ruvo. A note on the convergence of the solution of the Novikov equation. Discrete & Continuous Dynamical Systems - B, 2019, 24 (6) : 2865-2899. doi: 10.3934/dcdsb.2018290

[10]

Changchun Liu, Hui Tang. Existence of periodic solution for a Cahn-Hilliard/Allen-Cahn equation in two space dimensions. Evolution Equations & Control Theory, 2017, 6 (2) : 219-237. doi: 10.3934/eect.2017012

[11]

Yingte Sun, Xiaoping Yuan. Quasi-periodic solution of quasi-linear fifth-order KdV equation. Discrete & Continuous Dynamical Systems - A, 2018, 38 (12) : 6241-6285. doi: 10.3934/dcds.2018268

[12]

Benjamin B. Kennedy. A periodic solution with non-simple oscillation for an equation with state-dependent delay and strictly monotonic negative feedback. Discrete & Continuous Dynamical Systems - S, 2018, 0 (0) : 47-66. doi: 10.3934/dcdss.2020003

[13]

José Luis Bravo, Manuel Fernández, Armengol Gasull. Stability of singular limit cycles for Abel equations. Discrete & Continuous Dynamical Systems - A, 2015, 35 (5) : 1873-1890. doi: 10.3934/dcds.2015.35.1873

[14]

Brian D. O. Anderson, Shaoshuai Mou, A. Stephen Morse, Uwe Helmke. Decentralized gradient algorithm for solution of a linear equation. Numerical Algebra, Control & Optimization, 2016, 6 (3) : 319-328. doi: 10.3934/naco.2016014

[15]

Shaoyong Lai, Yong Hong Wu. The asymptotic solution of the Cauchy problem for a generalized Boussinesq equation. Discrete & Continuous Dynamical Systems - B, 2003, 3 (3) : 401-408. doi: 10.3934/dcdsb.2003.3.401

[16]

Tianliang Yang, J. M. McDonough. Solution filtering technique for solving Burgers' equation. Conference Publications, 2003, 2003 (Special) : 951-959. doi: 10.3934/proc.2003.2003.951

[17]

Dominika Pilarczyk. Asymptotic stability of singular solution to nonlinear heat equation. Discrete & Continuous Dynamical Systems - A, 2009, 25 (3) : 991-1001. doi: 10.3934/dcds.2009.25.991

[18]

Ellen Baake, Michael Baake, Majid Salamat. The general recombination equation in continuous time and its solution. Discrete & Continuous Dynamical Systems - A, 2016, 36 (1) : 63-95. doi: 10.3934/dcds.2016.36.63

[19]

Tran Ngoc Thach, Nguyen Huy Tuan, Donal O'Regan. Regularized solution for a biharmonic equation with discrete data. Evolution Equations & Control Theory, 2019, 0 (0) : 1-18. doi: 10.3934/eect.2020008

[20]

Qiongwei Huang, Jiashi Tang. Bifurcation of a limit cycle in the ac-driven complex Ginzburg-Landau equation. Discrete & Continuous Dynamical Systems - B, 2010, 14 (1) : 129-141. doi: 10.3934/dcdsb.2010.14.129

2018 Impact Factor: 1.143

Metrics

  • PDF downloads (59)
  • HTML views (78)
  • Cited by (0)

[Back to Top]